[Skip to Content]
[Skip to Content Landing]
Article
Sept 21, 1984

An Expanded Profile of Cutaneous Reactions to Nonsteroidal Anti-inflammatory Drugs: Reports to a Specialty-based System for Spontaneous Reporting of Adverse Reactions to Drugs

Author Affiliations

From the Adverse Drug Reaction Reporting System of the American Academy of Dermatology, Chicago, and the Department of Dermatology and the Charles A. Dana Research Institute, Beth Israel Hospital and Harvard Medical School, Boston.

JAMA. 1984;252(11):1433-1437. doi:10.1001/jama.1984.03350110033025
Abstract

The nonsteroidal anti-inflammatory drugs are widely used in the United States and are a frequent cause of cutaneous reactions. Since December 1980, dermatologists have reported 135 of these drug reactions to a specialty-based Adverse Drug Reaction Reporting System. Reactions to piroxicam were most frequently reported; the majority of reactions to this drug were vesiculobullous and occurred most often in sun-exposed areas. Other reactions to nonsteroidal anti-inflammatory drugs not previously recognized include serum sickness, exfoliative erythroderma, and photosensitivity associated with sulindac; toxic epidermal necrolysis was reported with tolmetin, zomepirac sodium, and piroxicam. Fixed drug eruptions were noted with ibuprofen and naproxen, and photosensitivity was reported with sulindac and indomethacin. These findings illustrate the usefulness of a specialty-based system for spontaneous reporting of new and serious adverse reactions to drugs.

(JAMA 1984;252:1433-1437)

×